Loading ...
Sorry, an error occurred while loading the content.

IM Update- Reply to R

Expand Messages
  • moonpye
    Hi Rosemary, Thanks for replying. I m confused about what you mean by too low T 4 numbers. *His T4 number are too low by themselves to indicate
    Message 1 of 1 , Jul 2, 2006
    • 0 Attachment
      Hi Rosemary,

      Thanks for replying.


      I'm confused about what you mean by "too low" T 4 numbers.

      *His T4 number are too low by themselves to indicate Hyperthyroidism, which
      is why they did the FreeT4, because he had all the clinical symptoms of
      Hyperthyroidism.*

      According to your posts, the cat's *original* thyroid readings on
      3/11/06...before methimazole...was 1.5 micro-g/dL (0.8-4.0) for Total T4 and
      79 pmol/L (10-50) for Free T4. By 6/26/06, on 3.75mg methimazole, his Total
      T4 dropped to 0.4, which indicates overdose.

      *First T4 was 1.5Low (0.8-4.00),then after Atenolol and Methimazole T4
      0.8Low then T4 0.4Low.*
      **
      *First FreeT4ED was 79High(10-50), then after Atenolol and methimazole
      FreeT4ED 22 then FreeT4ED 12Low*

      *His Methimazole dose is reduced now to 2.5mg.*

      He had all the symptoms for Hyperthyroidism when we first brought him in:
      weight loss, excessive drinking, ravenous appetite at times, some day &
      night howling,
      and some aggressiveness. No nausea, vomiting or lip smacking, or GI
      issues.

      And his blood glucose was normal, right?

      *Yes ,Blood Glucose is normal 103 (64-170)
      *

      He thinks he could have something with his pancreas, GI, cancer, or his
      teeth that is causing him to lose weight.

      It could. Does the cat have any clinical signs or diagnostic findings
      currently to support digestive disorders or cancer? A cat with pancreatitis,
      gastritis, or inflammatory bowel would have a history of vomiting, diarrhea,
      guarding, etc.

      *No vomiting or diarrhea. *
      **
      *What do you mean by guarding?*

      What was Skylar eating usually (brand, flavor, canned or dry) before the
      Hill's a/d?

      *98% canned food. All Petguard, some Avoderm select chicken chunks and some
      Fancy Feast for a treat. A tiny bit of dry food to munch on at night,
      either Avo Derm, Katz n Flocken or Fancy Feast.*


      While he's under anesthesia for a 1/2 hour for the dental cleaning he
      wants him to have a scope. $1,100 for both, not including the next heart
      echo he has to have for $500.

      A scope for what reason?

      *To see if they can see something as to why he's losing weight. They don't
      believe it is the meds.*

      *The IM spec. does not think that the medications could be making him
      nauseous.

      He doesn't? Has he ever read the package inserts or the PDR for atenolol and
      methimazole (in humans)?

      *He said they those doses couldn't cause nausea and weight loss.*
      **
      *The cardiologist said that he would have to have vomiting and diarrhea
      along with the nausea for it to be from the medication.*
      **
      **
      According to AstraZeneca...the *manufacturer* of Tenormin (which is Rx
      atenolol), on their own prescribing information...*nausea* is the most
      frequent adverse effect, at 4% of one population cited.

      For methimazole, nausea and upset stomach are listed among the adverse
      reactions, as is loss of taste and inappetance. HyperT itself can cause poor
      appetite. Go to the hyperT group at
      http://groups.yahoo.com/group/feline-hyperT and ask the caregivers using
      methimazole whether their cats have had nausea problems from the meds.


      *
      **He did not have any nausea or mouth problems prior to starting the
      Atenolol 3/31/06 and the Methimazole 4/4/06.

      Then it really sounds as if the lipsmacking, etc are a reaction to the meds,
      no?

      *Yes, but no one will believe it's possible that the medications are causing
      a reaction, unless there is vomiting and/or diarrhea. That's why they want
      the scope.*

      He seems to be eating better on the Pepcid AC, but the IM specialist said
      that there is no possibe way for Pepcid AC to alleviate nausea, if taken
      before a meal, whatsoever.

      It can deplete the body of immune fighting acids
      or something like that.

      Do you mean *amino acids*? How does Pepcid deplete amino acids?

      *No, he said immune fighting acids. He didn't advise it for Skylar.*


      Does anyone know about Carafate?

      I (my opinion only) would get rid of both of them and use slippery elm bark.


      *I agree with you.*


      We are going to start Transdermal
      Methimazole (less GI effects than the pills) and will see if he starts
      eating better on that and the Carafate.

      If you have decided to use methimazole at all, then the transdermal form may
      reduce adverse effects. Carbimazole is another thyroid drug that some
      caregivers use when the cat can't tolerate methimazole. But I thought the
      internist told you to stop the methimazole, didn't he? Or did I
      misunderstand?

      *The internist can not take him off of any medicine or change the
      actual **medicine
      without the cardiologists approval. He changed the Methimazole to the
      transdermal. *
      ****
      *Since he ate poorly last night, I'm taking him off the Methimazole for a
      couple of days and see if he eats better and give him his Atenolol at night
      instead of the am. *
      *Any other suggestions?*
      **
      Thanks,
      **
      Candace with Cinnamon and Skylar


      [Non-text portions of this message have been removed]
    Your message has been successfully submitted and would be delivered to recipients shortly.